A few years back my wife was diagnosed with a hyperactive thyroid. She never had any problems until her first pregnancy, during the second pregnancy the symptoms were worse. Two years ago she had her thyroid removed. Now she wants to separate, she says she hasn't felt happy in our marriage for the last two years. As well she suddenly wants nothing to do with God. She has become anxious and fearful. She feels everyone is out to get here, to tell her what to do. We are all just concerned for her and love her so much. This isn't her. I started looking online and found a bit of information concerning thyroid removal and personality change. My question is where do we go now? What can we do about this? I am worried for my wife and our little family. I don't want her to throw this all away if she isn't thinking clearly.
personality changes are huge when abnormal thyroid hormones are present. Bi Polar disorder and meds that type - are commonly prescribed when in reality - a different thyroid solution therapy can eliminate this disorder.
Not seeing clear labs on your post and not knowing any of her numbers is too hard to pin point if her thyroid therapy may be the cause of all this emotional upset..
I can tell you first hand that when I was hyperthyroid ( Graves) at my peek and then after RAI removal causing hypothyroid crash - I was very emotional and demented in my thinking. I was very irrational and a tyrant at times. She sounds miserable regardless and if you can provide more medical information you may receive more suggestions on better treatment if thyroid is her problem
It can be very difficult to deal with a situation such as you described from both your and your wife's perspectives. All the things you've described about your wife make sense considering everything she has been through. God Bless you for being such a supportive husband.
The endochrinology community would have us believe that when a patient has her thyroid removed, she takes a little pill once a day and everything should be fine. Nothing could be further from the truth in many cases.
The thyroid hormone is the precursor for every cellular function in the body, including the replication of DNA. The importance of the proper balance/dose cannot be emphasized enough. Every brain chemical which is manufactured requires thyroid hormone in order to be produced. All of those chemicals that are now known to affect our moods.
Let me add something else. New data is indicating that 60% of patients who take Synthroid still have a certain degree of symptoms of hypothyroidism. They never really "feel" like themselves. Synthroid is a synthetic replacement for thyroid hormone and is T4 only. The thyroid gland produces T1, T2, T3, and T4. T4 is a storage hormone only and has to be converted into T3. T3 is the active hormone that fuels the body. In order to convert T4 into T3 an iodine molecule is removed. T4 is inactive. Many patients who take T4 replacement hormone always feel as if something is "lacking".
At the turn of the last century doctors were treating patients with dried (dessicated) animal gland with amazing success. At the mid-century Synthroid was created in the lab. The belief was that if man made it then it must be better...It was believed that the dosing of the hormone would be easier to calibrate. The problem occurred when doctors attempted to switch patients from dessicated thyroid to synthetic. Patients returned demanding to be switched back due to increase/return of hypo (low) symptoms. It was decided that new patients would be prescribed synthetic T4 because, after all, they had never taken dessicated and would never know that anything more helpful existed. Synthroid was never approved by the FDA, it was grand-fathered in.
Your wife's been through alot more than even she is probably aware. Sorry to get up on a soapbox but this topic is my passion. Please do everything in your power to advocate for her in order for her to get the medical intervention she needs. Dessicated thyroid is sold under the brand name Armour and more closely mimics the patient's absent thyroid gland. If she is on Synthroid DO NOT let her doctor pooh-pooh this subject by saying Synthroid is better. Many, many, many doctors will prescribe Armout. Go to www.stopthethyroidmadness.com for more information on this entire topic.
Also, there is a component involved that occurrs when a patient is under-treated over too long a period of time regarding the thyroid. In this instance the adrenal glands over-work to compensate for low energy output, etc...After an extended period of time cortisol (adrenal) production decreases and a patient can feel anxious and irritable (short fuse). A degree of over-sensitivity and paranoia can ensue. This can feel very overwhelming and scary to a patient. It is not her fault. I know you aren't blaming her, but please let her know she can be helped. This can be a very isolating condition.
As medicine becomes more atomic and less gross, more attention will be given to the actual cellular function and the importance of all thyroid hormones by the medical community. I believe a tide is turning albeit a very slow one. Thank you for attempting to educate yourself for the sake of your loved one and your children.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.